Researchers have explored the reasons why a new class of cancer drugs can activate tuberculosis (TB) in a subset of patients.
Checkpoint inhibitors allow immune cells to destroy cancer cells. But researchers have recently found that in some cases, checkpoint inhibitors can lead to rapidly progressing TB. The true extent of this phenomenon is unclear because the symptoms are sometimes indistinguishable from those of cancer progression.
Dr Liku Tezera and colleagues at the University of Southampton used a 3D cell culture model to examine the effect of checkpoint inhibitors on the control of Mycobacterium tuberculosis, the bacteria which causes TB.
Findings were published last week in the online journal eLife. Dr Tezera explains that the immune checkpoint inhibitor anti-PD1 triggered an “excessive immune response, which actually increased bacteria growth.”
The team went on to find that this effect was mediated by tumour necrosis factor alpha (TNF‑α), and that TNF‑α neutralisation reverses the growth of Mycobacterium tuberculosis caused by anti-PD-1 treatment.
Dr Tezera says: “This is an important emerging clinical phenomenon, and by understanding the process that leads to increased tuberculosis growth, we can identify existing treatments that could be used reduce severity of infection and permit continuation of the cancer treatment.
“This may improve outcomes when this surprising side-effect of emerging cancer immunotherapies occurs."
In addition to exploring the mechanisms behind this risk, the team are also planning to set up a national register to record each case of checkpoint inhibitor-triggered tuberculosis. They also plan to measure the risk posed by other new cancer therapies.
Source: Tezera LB, Bielecka MK, Ogongo P, Walker NF, Ellis M, Garay-Baquero DJ, Thomas K, Reichmann MT, Johnston DA, Wilkinson KA, Ahmed M, Jogai S, Jayasinghe SN, Wilkinson RJ, Mansour S, Thomas GJ, Ottensmeier CH, Leslie A, Elkington PT (2020) “Anti-PD-1 immunotherapy leads to tuberculosis reactivation via dysregulation of TNF-alpha”, eLife, doi: 10.7554/eLife.52668
Disclaimer: The news stories shared on this site are used as a way to inform our members and followers of updates and relevant information happening in Haematology. The BSH does not endorse the content of news items from external sources, and is not in a position to verify the findings, accuracy or the source of any studies mentioned. Any medical or drugs information is provided as an information resource only, and is not to be relied on for any diagnostic or treatment purposes.
News service provided by Englemed News http://www.englemed.co.uk/